Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 83, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 17, 2010, 7:40 PM EDT for Grayson County, Smyth County, Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2010, 7:40 PM EDT (23:40 UTC)
- Expired
- Aug 17, 2010, 9:53 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grayson County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
296
WGUS51 KRNK 172340
FFWRNK
VAC077-173-185-180545-
/O.NEW.KRNK.FF.W.0083.100817T2340Z-100818T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT TUE AUG 17 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SMYTH COUNTY IN SOUTHWEST VIRGINIA
SOUTH CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 145 AM EDT WEDNESDAY.
* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
ROGERS NATIONAL RECREATION AREA...HUNGRY MOTHER STATE PARK...
ASBERRYS...THOMAS BRIDGE...SUGAR GROVE...SALTVILLE...QUARRY...
NEBO...MARION WYTHEVILLE...MARION...CHILHOWIE...BROADFORD...
ATKINS...ALLISON GAP...ADWOLF...FLATRIDGE AND COMERS ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ABOUT 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN TODAY...ESPECIALLY
NEAR CHILHOWIE AND SALTVILLE...AND POINTS NORTH AND WEST THROUGH
SMYTH COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE IN THE WARNED AREA AS MORE THUNDERSTORMS ENTER THE REGION
FROM THE SOUTH AND WEST.
BEAVER CREEK AND TURKEY RUN CREEK INCLUDING NEARBY ROADWAYS...WILL
BE SUSCEPTIBLE TO FLOODING IN NORTHWESTERN SMYTH COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3694 8183 3697 8178 3700 8179 3707 8146
3705 8144 3704 8146 3692 8135 3676 8126
3677 8112 3657 8104 3659 8168 3661 8167
3663 8161 3679 8170 3692 8183
$$2 follow-up statements
515
WGUS71 KRNK 180134
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT TUE AUG 17 2010
VAC077-173-185-180545-
/O.CON.KRNK.FF.W.0083.000000T0000Z-100818T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-SMYTH VA-TAZEWELL VA-
934 PM EDT TUE AUG 17 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
SOUTHERN TAZEWELL...SMYTH AND GRAYSON COUNTIES...
AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS WITH HEAVY RAINFALL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNGRY MOTHER
STATE PARK...ASBERRYS...SALTVILLE...QUARRY...NEBO...MARION
WYTHEVILLE...BROADFORD...ATKINS AND ALLISON GAP
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3694 8183 3697 8178 3700 8179 3707 8146
3705 8144 3704 8146 3692 8135 3676 8126
3677 8112 3657 8104 3659 8168 3661 8167
3663 8161 3679 8170 3692 8183
$$755
WGUS71 KRNK 180153
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 PM EDT TUE AUG 17 2010
VAC077-173-185-180202-
/O.CAN.KRNK.FF.W.0083.000000T0000Z-100818T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-SMYTH VA-TAZEWELL VA-
953 PM EDT TUE AUG 17 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN
TAZEWELL...SMYTH AND GRAYSON COUNTIES...
HEAVY RAIN HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3694 8183 3697 8178 3700 8179 3707 8146
3705 8144 3704 8146 3692 8135 3676 8126
3677 8112 3657 8104 3659 8168 3661 8167
3663 8161 3679 8170 3692 8183
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:03 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 17, 4:03 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE AUG 17 2010
.SYNOPSIS...
A COLD FRONT WILL REMAIN STALLED ACROSS THE MOUNTAINS TODAY
THROUGH WEDNESDAY...BEFORE FINALLY HEADING SOUTHEAST THURSDAY
AND THURSDAY NIGHT. ANOTHER DISTURBANCE WILL MOVE THROUGH OVER
THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1930Z...330 PM EDT...A STALLED FRONTAL BOUNDARY WAS OVER THE
AREA. NUMEROUS SHOWERS AND STORMS ASSOCIATED WITH IT WERE GENERALLY
STREAMING NORTHWEST ALONG AND SW-NE ORIENTED AREA ABOUT THREE
COUNTIES WIDE...CENTERED ALONG THE CREST OF THE BLUE RIDGE. VERY
HIGH RAINFALL RATES...UP TO FOUR INCHES PER HOUR...ARE POSSIBLE WITH
SOME OF THE HEAVIER SHOWERS AND STORMS HEADING THROUGH THIS EVENING.
COVERAGE WILL WANE ONLY BRIEFLY BEFORE MIDNIGHT...THEN LOOK FOR A
BROADER COVERAGE OF SHOWERS AND STORMS TO OVERSPREAD THE REGION IN
RESPONSE TO A SHORTWAVE TROUGH RIDING NORTHEAST ALONG THE STALLED
FRONTAL BOUNDARY. THIS FEATURE WILL HAVE PLENTY OF GULF OF MEXICO
MOISTURE ASSOCIATED WITH IT. THE INFLUENCE OF THIS FEATURE WILL
CONTINUE INTO THE DAYTIME WEDNESDAY. AS SUCH...IN COLLABORATION WITH
NEIGHBORING OFFICES...WE HAVE POSTED A FLASH FLOOD WATCH STARTING
NOW...AND CONTINUING THROUGH EARLY WEDNESDAY EVENING. LOWS TONIGHT
WILL BE COMPARABLE TO LAST NIGHT WITH LOWER 70S EAST OF THE BLUE
RIDGE AND MID TO UPPER 60S IN THE MOUNTAINS. ON WEDNESDAY...PLENTY
OF PRECIPITATION WILL KEEP TEMPERATURES ON THE COOLER THAN NORMAL
SIDE. MID TO UPPER 70S WILL BE COMMON IN MOST LOCATIONS. THE
EXCEPTION WILL BE AREAS NEAR THE NC/VA BORDER EAST OF THE FOOTHILLS
WERE LOWER 80S ARE POSSIBLE. ALSO AT THE HIGHER MOUNTAIN
PEAKS...LOWER 70S ARE EXPECTED FOR HIGH TEMPERATURES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SHORT WAVE AND ASSOCIATED SFC LOW PRESSURE WILL LIKELY BE MOVG
ACROSS THE CAROLINAS WED NIGHT...STILL TAPPING INTO DEEP TROPICAL
MOISTURE ACROSS THE SRN CWA. HAVE MAINTAINED LIKELY POPS WED NIGHT
TILL 200 AM THU MORN...THEN TAPER POPS OFF HEADING INTO THU.
CONSIDERABLE CLOUDINESS AND A LIGHT NORTHEAST FLOW THU BEHIND THIS
WAVE THURSDAY MAY BRING A MUCH COOLER DAY...BUT FOR NOW HAVE JUST
LOWERED HIGH TEMPS TO THE COOL SIDE OF GUIDANCE. THURSDAY NIGHT
AND FRIDAY WEAK HIGH PRESSURE BUILDS INTO THE AREA. THU NIGHT MAY
BE FAIRLY COOL IN THE MTNS IF THE CLOUD COVER MOVES OUT. OF
COURSE...MAY ALSO BE A LOT OF FOG. FOR NOW...HAVE LOWERED MIN
TEMPS A FEW DEGREES. THINK WE WILL SEE SOME 50S IN THE MTNS. HIGHS
FRIDAY NEAR NORMAL AS THERE IS NOT MUCH COOL AIR MOVING IN WITH
THE WEAK HIGH PRESSURE. I EXPECT IT TO BE DRY FRIDAY...THOUGH HAVE
KEPT A SLIGHT CHC POP FOR THE AFT IN THE MTNS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT INTO SATURDAY...A STRONG SHORT WAVE MOVG OVER THE RIDGE
AND INTO THE SRN/CENTRAL APPLNS BRINGS WARM ADVECTION...AND GOOD 850
MB MOISTURE TRANSPORT INTO THE AREA- ESPECIALLY THE MTNS. MODELS ARE
EVEN INDICATING THAT THIS SHORT WAVE MAY PICK UP SOME OF THE
TROPICAL MOISTURE ASSOCIATED WITH THE OLD TROPICAL DEPRESSION FIVE.
LIKELY SOME DYNAMIC FORCING ACROSS THE AREA AS WELL. AT THE
SFC...THERE IS JUST A WEAK WARM FRONT THAT MOVES THROUGH THE OHIO
VALLEY AND INTO THE CENTRAL APPLNS. MODELS ARE TRENDING TOWARD
HAVING MORE PRECIP WITH THE FEATURE...SO HAVE CHC POPS GOING BY SAT
AFTERNOON ALL AREAS...WITH THE HIGHEST NEAR THE WARM FNT ACROSS SE
WV. HAVE CHANGED THE INTENSITY OF THE SHOWERS TO MODERATE...BUT
HEAVY WILL NEED TO BE ADDED IF IT LOOKS LIKE THIS WAVE MAY PICK UP
TROPICAL MOISTURE. TEMPS FRIDAY NIGHT AND SATURDAY ARE STILL WARM.
HAVE STAYED CLOSE TO HPC GUIDANCE...WITH LOWS IN THE MID 60S TO
LOWER 70S FRIDAY NIGHT...AND HIGHS SATURDAY LOWER TO MID 80S MTNS TO
NEAR 90 IN THE PIEDMONT.
FCST BEYOND SATURDAY GETS A LITTLE TRICKY. MODELS CONTINUE TO
AMPLIFY A TROUGH OFF THE MID ATLANTIC COAST IN RESPONSE TO A
DEEPENING TROUGH ALONG THE WEST COAST. A STRONG PIECE OF ENERGY MOVG
OVER THE CENTRAL U.S. RIDGE DIVES INTO THE EASTERN TROUGH AND THE
12Z GFS/00Z ECMWF ACTUALLY DROP A CLOSED UPPER LOW SOUTHWARD THRU
THE EASTERN GREAT LAKES AND INTO THE MID ATLANTIC REGION. THIS IS
MORE OF A FALL PATTERN...WITH POTENTIAL INSTABILITY SHOWERS/TSTMS
EACH DAY UNDER THE COLD POOL ALOFT. HAVE GENERALLY STUCK CLOSE TO
HPC POPS...WHICH ARE EITHER LOW CHC OF SLIGHT CHC...THROUGH THE
SUNDAY TO TUESDAY PERIOD. THIS CONVECTION WOULD BE MAINLY
DIURNAL...SO BEST COVERAGE EACH DAY WILL BE IN THE AFT AND EVENING
HOURS. THERE IS NOT MUCH COLD AIR ADVECTION THIS FAR SOUTH...BUT
MODELS DO GRADUALLY COOL...SO HAVE SHOWN A COOLING TREND IN THE
OVERNIGHT LOWS AND DAYTIME HIGHS FROM SUNDAY THROUGH TUESDAY. IF THE
CLOSED LOW CONTINUES TO TREND STRONGER AND FURTHER
SOUTH...TEMPERATURES WILL BE EVEN COOLER THAN FCST DUE TO A LITTLE
STRONGER COLD ADVECTION...AND MORE CLOUD COVER ASSOCIATED WITH THE COL
POOL ALOFT.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALIZED IFR/MVFR CONDITIONS
WILL BE THE RULE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO
THE EARLY EVENING HOURS THANKS TO A STALLED FRONTAL BOUNDARY ACROSS
THE AREA. OUTSIDE THE PRECIPITATION...VFR CONDITIONS ARE EXPECTED.
THE GREATEST CONCENTRATION OF THE SHOWERS AND STORMS WILL BE ALONG
AND SOUTH OF A LINE FROM KLYH-KROA-KTNB. OVERNIGHT...A SHORTWAVE
TROUGH AN ASSOCIATED GULF OF MEXICO MOISTURE WILL RIDE ALONG THE
STALLED FRONT AND PROGRESS THROUGH THE REGION. ARRIVAL WILL BE
AFTER 06Z TONIGHT AND ITS INFLUENCE WILL BE FELT THROUGH AT LEAST
18Z ON WEDNESDAY. EXPECT MORE WIDESPREAD MVFR CONDITIONS UPON THE
ONSET OF THIS PRECIPITATION WITH A GREATER NUMBER OF POCKETS OF
IFR CONDITIONS UNDER THE HEAVIEST OF PRECIPITATION.
THE INFLUENCE OF THE PASSING SHORTWAVE WILL CONTINUE INTO
WEDNESDAY AFTERNOON. BY WEDNESDAY EVENING THE PRECIPITATION WILL
AGAIN BECOME MORE SCATTERED WITH OVERNIGHT IFR/MVFR FOG DEVELOPING
AS CLOUD COVER DECREASES.
THE FRONT SLIDES SOUTH OF THE REGION BY THURSDAY NIGHT TAKING THE
BULK OF THE PRECIPITATION WITH IT. HIGH PRESSURE BUILDS INTO THE
AREA AND WE MAY SEE SOME WEDGE INDUCED IFR/MVFR CIGS/VSBYS ON THE
LEE OF THE APPALACHIANS BY EARLY FRIDAY MORNING. SUB-VFR
CONDITIONS MAY CONTINUE IN SOME PLACES THROUGHOUT THE DAYTIME FRIDAY.
SATURDAY AND SUNDAY SHOWERS AND THUNDERSTORMS WITH SOME LOCALIZED
MVFR CONDITIONS RETURN TO THE AREA AS A COLD FRONT APPROACHES AND
THEN MOVES THROUGH THE REGION.
&&
.HYDROLOGY...
SCATTERED THUNDERSTORMS DEVELOPING ALONG A STALLED FRONT WILL
BRING LOCALLY VERY HEAVY DOWNPOURS THROUGH THIS EVENING. RAINFALL
RATES OF UP TO FOUR INCHES AN HOUR ARE OCCURRING IN THESE STORMS.
SOME LOCATIONS MAY SEE TWO OR MORE INCHES OF RAIN IN LESS THAN AN
HOUR. THIS WOULD LIKELY CAUSE FLASH FLOODING ON SMALLER CREEKS AND
IN POOR DRAINAGE AREAS. A WAVE OF LOW PRESSURE WILL MOVE ALONG THE
FRONT LATE TONIGHT AND WEDNESDAY. THIS IS EXPECTED TO SPREAD HEAVY
RAIN ACROSS THE WATCH AREA. THE EXTENT OF THE WATCH AREA MAY NEED
TO BE ADJUSTED FOR THE LATE TONIGHT AND WEDNESDAY PERIOD...
DEPENDING ON WHERE THE BAND OF HEAVY RAIN SETS UP.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ012>017-
022>024-032>035-043-045>047.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...DS
HYDROLOGY...Hazardous weather outlook, Aug 17, 7:04 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 704 PM EDT TUE AUG 17 2010 NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-043-045>047-182315- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- CAMPBELL-APPOMATTOX-BUCKINGHAM- 704 PM EDT TUE AUG 17 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. RAIN MAY BE HEAVY AT TIMES. FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY. RAIN MAY BE HEAVY AT TIMES. FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF FLOODING BECOMES WIDESPREAD. NCZ004>006-020-VAZ020-044-058-059-WVZ042>045-182315- STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-PITTSYLVANIA-HALIFAX-CHARLOTTE- MERCER-SUMMERS-MONROE-GREENBRIER- 704 PM EDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. LOCALIZED HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY. LOCALIZED HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 4:22 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE AUG 17 2010
VAZ011-014-022-172100-
GILES VA-MONTGOMERY VA-ROANOKE VA-
422 PM EDT TUE AUG 17 2010
...HEAVY RAIN WILL AFFECT GILES...MONTGOMERY AND ROANOKE COUNTIES...
AT 417 PM EDT...SHOWERS WITH HEAVY RAIN WAS LOCATED OVER
BLACKSBURG...NEARLY STATIONARY.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
1 TO 2 INCHES OF RAIN MAY FALL IN 30 TO 60 MINUTES.
LAT...LON 3735 8027 3736 8023 3727 8015 3714 8042
3728 8062 3734 8043 3733 8043 3734 8037
3736 8034 3736 8032Special weather statement, Aug 17, 4:48 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT TUE AUG 17 2010
VAZ024-172130-
ROCKBRIDGE VA-
448 PM EDT TUE AUG 17 2010
...SHOWERS WITH HEAVY RAIN WILL AFFECT ROCKBRIDGE COUNTY...
AT 444 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER ROCKBRIDGE
BATHS...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ONE TO TWO INCHES OF RAIN COULD FALL IN THE NEXT 30 TO 60 MINUTES.
THIS SHOWER WILL BE NEAR FAIRFIELD AROUND 500 PM AND VESUVIUS AROUND
530 PM.
LAT...LON 3793 7919 3788 7913 3786 7914 3782 7915
3775 7956 3786 7962 3787 7960 3787 7962
3790 7964 3791 7963 3803 7936Local storm report, Aug 17, 5:29 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT TUE AUG 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD GALAX CITY 36.67N 80.92W
08/17/2010 CITY OF GALAX VA UTILITY COMPANY
WATER TREATMENT PLANT REPORTED 1.80 INCHES OF RAIN. LOCAL
LAW ENFORCEMENT REPORTED STREET CLOSURES DUE TO HIGH
WATER... GIVENS STREET AND SHAW STREET. WATER WAS ALSO
REPORTED FLOWING ACROSS RAILROAD AVENUE.
&&
11Special weather statement, Aug 17, 6:02 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT TUE AUG 17 2010
VAZ007-009-172300-
SMYTH VA-TAZEWELL VA-
602 PM EDT TUE AUG 17 2010
...HEAVY RAIN DEVELOPING ACROSS SMYTH AND TAZEWELL COUNTIES...
AT 558 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 8 MILES
NORTHEAST OF CHILHOWIE...NEARLY STATIONARY. NUMEROUS SHOWERS WITH
HEAVY RAIN WERE MOVING INTO NORTHWESTERN SMYTH COUNTY.
WATER WILL POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
ONE TO TWO INCHES OF RAIN MAY FALL IN 30 TO 60 MINUTES.
LAT...LON 3695 8182 3697 8178 3699 8179 3701 8179
3708 8154 3682 8131 3668 8164 3679 8170
3692 8183 3693 8183Special weather statement, Aug 17, 6:28 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT TUE AUG 17 2010
VAZ010-011-172330-
BLAND VA-GILES VA-
628 PM EDT TUE AUG 17 2010
...SHOWERS WITH HEAVY RAIN WILL AFFECT BLAND AND GILES COUNTIES...
AT 626 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM POPLAR
HILL TO 8 MILES SOUTHEAST OF ROCKY GAP...NEARLY STATIONARY.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
AN INCH OR TWO OF RAIN IN 30 TO 60 MINUTES CAN BE EXPECTED.
THESE SHOWERS WILL BE NEAR WHITE GATE AROUND 645 PM AND POPLAR HILL
AROUND 700 PM.
LAT...LON 3720 8110 3730 8076 3721 8070 3720 8072
3718 8080 3716 8084 3710 8107Special weather statement, Aug 17, 6:46 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT TUE AUG 17 2010
NCZ001-002-018-019-172345-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
646 PM EDT TUE AUG 17 2010
...HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND WILKES
COUNTIES...
AT 644 PM EDT...SCATTERED THUNDERSTORMS WERE ALONG A LINE FROM 4
MILES WEST OF DEEP GAP TO 4 MILES NORTHWEST OF WILKESBORO...MOVING
NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
A QUICK ONE TO TWO INCHES MAY FALL IN 30 TO 60 MINUTES.
THESE STORMS WILL BE NEAR TODD AROUND 700 PM...BALDWIN AROUND 715
PM...MOUNT JEFFERSON AROUND 730 PM AND WAGONER AROUND 745 PM.
LAT...LON 3600 8134 3605 8140 3611 8155 3611 8171
3610 8178 3611 8183 3616 8183 3618 8185
3649 8151 3636 8091 3602 8123 3599 8130The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:02 PM EDT | Special Weather Statement | RNK | Bedford | 58 min |
| Aug 17, 2:18 PM EDT | Special Weather Statement | RNK | Campbell | 42 min |
| Aug 17, 3:02 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 58 min |
| Aug 17, 3:08 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Aug 17, 3:33 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 42 min |
| Aug 17, 3:48 PM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bedford, Bland, Botetourt and 30 more | 50 hr |
| Aug 17, 4:17 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 5 hr |
| Aug 17, 4:22 PM EDT | Special Weather Statement | RNK | Montgomery | 38 min |
| Aug 17, 4:48 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 42 min |
| Aug 17, 6:02 PM EDT | Special Weather Statement | RNK | Smyth | 58 min |
| Aug 17, 6:28 PM EDT | Special Weather Statement | RNK | Bland | 62 min |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.